Kansas, 2013

Hail in Kansas, June 5, 2013

June 5, 2013 · NWS TOP · 1 event in 1 county or zone

Random hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Random hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 10:49 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 10:49 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1149 PM CDT TUE JUN 4 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 327 PM CDT TUE JUN 4 2013

20Z WATER VAPOR IMAGERY SHOWS A CLOSED UPPER LOW OVER THE DAKOTAS
WITH ONE SHORTWAVE EXITING EASTERN KS AND ANOTHER SHORTWAVE ROTATING
AROUND THE LOW FROM ID INTO WY. AT THE SURFACE...OBS SHOW AN
INVERTED TROUGH FROM THE TX PANHANDLE NORTHEAST INTO THE MID MO
RIVER VALLEY.

FOR THE LATE AFTERNOON AND THIS EVENING...ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KS NEAR THE INVERTED TROUGH
AXIS CAN NOT BE RULED OUT. HOWEVER AM NOT THAT OPTIMISTIC STORMS
WILL FORM. THE LATEST RAP SHOWS SURFACE BASED CAPE OF 1000 TO 1500
J/KG OVER CENTRAL KS WITH LITTLE OR NO INHIBITION. ALTHOUGH THERE IS
SOME SUBSIDENCE FROM THE DEPARTING SHORTWAVE AS NOTED IN THE MID
LEVEL DRYING SEEN ON THE WATER VAPOR IMAGERY. ADDITIONALLY THE LOW
LEVEL WIND FIELD OF 5 TO 10 KTS DOES NOT SUGGEST CONVERGENCE WITHIN
THE TROUGH AXIS IS VERY STRONG AND THE CU FIELD ON VISIBLE HAS NOT
SHOWN MUCH VERTICAL DEVELOPMENT. IF SOMETHING WERE TO DEVELOP OVER
THE NEXT COUPLE HOURS...IT SHOULD BE SOMEWHERE IN NORTH CENTRAL KS
MAYBE NEAR MINNEAPOLIS. IF STORMS ARE UNABLE TO DEVELOP IN THE NEXT
FEW HOURS...THIS EVENING WILL PROBABLY REMAIN DRY ACROSS THE AREA
WITH LITTLE OR NO FORCING AND A COOLING BOUNDARY LAYER. THE
SHORTWAVE APPROACHING THE ROCKIES IS EXPECTED TO KICK OFF CONVECTION
IN THE HIGHER TERRAIN OF CO WHICH MAY EVOLVE INTO AN MCS. THE
GENERAL CONSENSUS FROM BOTH SHORT TERM MODELS AND MID RANGE MODELS
IS TO TRACK THE MCS THROUGH CENTRAL AND SOUTHEAST KS THROUGH THE
MORNING WEDNESDAY. THE NAM APPEARS TO BE AN OUTLIER WITH A SLOWER
AND MORE NORTHERLY TRACK TO THE MCS. WITH THIS IN MIND HAVE THE
HIGHER POPS IN THE FORECAST ACROSS EAST CENTRAL KS AFTER MIDNIGHT.
LOWS TONIGHT ARE EXPECTED TO BE IN THE UPPER 50S NEAR THE NEB STATE
LINE TO THE LOWER 60S ELSEWHERE.

WEDNESDAY IS EXPECTED TO BE COOLER WITH PRECIP EVENTUALLY COMING TO
AN END THROUGH THE DAY. HOWEVER CONFIDENCE IN TIMING THE END OF
PRECIP IS LOW UNTIL THE ACTUALLY MCS FORMS AND WE GET A BETTER IDEA
OF WHERE IT WILL TRACK. THE FRONT IS FORECAST TO PUSH THROUGH THE
AREA OVERNIGHT WITH WINDS SWITCHING TO THE NORTH. BECAUSE OF THIS
HAVE HIGHS BELOW NORMAL IN THE LOWER 70S.

WOLTERS

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE JUN 4 2013

PRECIPITATION CHANCES WEDNESDAY NIGHT SLOWLY WANE WITH FRONT SINKING
SOUTH AND UPPER TROF AXIS MOVING IN. STILL EXPECT MOSTLY CLOUDY
SKIES AND ENOUGH WIND TO KEEP LOWS IN THE 50S.

THURSDAY INTO FRIDAY PERIODS AGAIN LOOKING DRY...THOUGH WILL NEED TO
WATCH MAINLY NORTHEAST LOCATIONS FOR POSSIBLE LOW-TOPPED SHOWERS IN
COOL MID LEVELS...BUT MODELS DISAGREE ON AMOUNT OF INSTABILITY AND
WILL LEAVE MENTION OUT OF NUISANCE-AT-MOST PRECIP. CLOUD COVER COULD
BE RATHER PREVALENT DESPITE DEEP BUT WEAK DOWNGLIDE AND WILL GO WITH
HIGHS A BIT BELOW MOS. MORE SUN ON TAP FOR FRIDAY THOUGH WEAKER
MIXING SHOULD KEEP HIGHS FROM RISING MUCH BEYOND THURSDAYS
EXPECTATIONS.

THE NEXT UPPER TROF IS TRENDING FASTER AND FARTHER NORTH...WITH MAIN
IMPACTS LIKELY COMING IN THE SATURDAY AND SATURDAY NIGHT PERIODS.
ASSOCIATED COLD FRONT SHOULD BE THROUGH BY EARLY SUNDAY AND PRECIP
CHANCES WERE REDUCED HERE.

LAST FEW RUNS OF THE GFS AND ECMWF ARE FAIRLY SIMILAR...ESPECIALLY
GIVEN THEIR RANGE...FOR WEAK HIGH PRESSURE BEHIND THE FRONT TO
SHARPEN THE LOW/MID LEVEL THERMAL GRADIENT FOR WARM FRONT/WARM AIR
ADVECTION PRECIP POTENTIAL FOR MUCH OF THE EARLY WEEK PERIODS. THIS
IS UNDER A DEVELOPING CENTRAL CONUS RIDGE...BUT IT AND MID LEVEL
TEMPS ARE RELATIVELY WEAK/COOL. BY TUESDAY...AGAIN BARRING ANY
PERSISTENT DAYTIME CONVECTION...HIGHS SHOULD RISE TO SLIGHTLY ABOVE
NORMAL LEVELS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1147 PM CDT TUE JUN 4 2013

INCREASING CONFIDENCE IN WIDESPREAD RAIN WITH EMBEDDED THUNDER
SPREADING ACROSS THE TAF SITES BY THE 12Z HOUR AND HAVE INCLUDED
THAT FOR SEVERAL HOURS /GENERALLY THROUGH 18Z / AT SITES. THINKING
AT THIS TIME IS THAT SUBSIDENCE BEHIND THIS WAVE BY THE EARLY
AFTERNOON WILL KEEP CIGS AT OR ABOVE MVFR AND BRING RAIN TO AN
END.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WOLTERS
LONG TERM...65
AVIATION...67
Hazardous weather outlook, Jun 5, 12:07 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
107 AM CDT WED JUN 5 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-060615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
107 AM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. A FEW OF THE
STRONGEST STORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND
LOCALIZED DAMAGING WINDS. HOWEVER...THE BULK OF TONIGHTS
THUNDERSTORM ACTIVITY WILL BE NON SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH THE DAYTIME HOURS
WEDNESDAY...AND DIMINISH FROM NORTHWEST TO SOUTHEAST WEDNESDAY
NIGHT.

THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY NORTH CENTRAL KANSAS
FRIDAY NIGHT...FOR THE ENTIRE AREA SATURDAY AND SATURDAY
NIGHT...AND FOR NORTHEAST AND EAST CENTRAL KANSAS SUNDAY.

THUNDERSTORM CHANCES RETURN TO MUCH OF THE AREA SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 06:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
June 5, 12:54 AM CST
Where
Ottawa County, 1.61 mi E of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.130, -97.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450900.